Island Heath has issued an overdose advisory for Port Alberni. If someone has overdosed, administering naloxone can help. File photo

Island Heath has issued an overdose advisory for Port Alberni. If someone has overdosed, administering naloxone can help. File photo

Overdose advisory issued for Port Alberni, Cowichan

Island Health warns of increased number of overdoses

Island Health has issued overdose advisories for Port Alberni and the Cowichan Valley.

The advisory was issued on June 1, 2021 due to an increase in overdoses in Port Alberni from both opioids and stimulants. Sheena Campbell, North Island Regional Harm Reduction Coordinator, said that there is an increased risk with both injection and inhalation.

The advisory directs bystanders to call 911 immediately and administer naloxone if someone overdoses.

For safer use, Island Health advises having substances checked at the local Overdose Prevention Site (3699 Third Avenue). Other strategies include carrying naloxone, using with a friend or using close to help, staggering use with a friend so someone can respond and doing a tester before a regular hit. The Lifeguard App, which offers a CPR and naloxone guide is a recommended tool for those who use drugs. You can also contact the National Overdose Response Service at 1-888-688-6677.

For more news from Vancouver Island and beyond delivered daily into your inbox, please click here.

RELATED: Toxic drug crisis disproportionately killing B.C.’s First Nations people

opioid crisisoverdosePort Alberni